prednisolone withdrawl and hydrocortisone

Hi, this is my first post but I have been lurking around some time.

My son is 14 and was diagnosed with asthma when he was just a few months old. Over the years he has been on just about every asthma medication imaginable and ended up as a last resort on long term prednisolone which he has been taking continuously for years.

This past year when because of his failure to grow (steroid side effect) it was decided a massive effort was in order to get his dose reduced as low as possible with the ultimate long term goal of him being totally prednisolone free. He was also referred to an endrocrinologist and has recently started growth hormone injections.

While reducing this past year there have been hiccups and set backs but 2 weeks ago the respiratory consultant finally discussed the last hurdle having gotten him down to 5mg and his asthma being managable and it was decided he needed a Synacthen Test before reducing him further.

We attend yesterday tea time for the results and it was decided that my son was switching from prednisolone to hydrocortisone tablets at 5mg twice a day. The explaination as to why was ''because his adrenal glands aren't working properly and the endo consultant will send you an appointment in about 6 weeks time''. I didn't ask to what extent they weren't working properly and I wish I had.

Now after much thought and in hindsight I have questions that I didnt ask because at the time I didnt even know I had them to be honest.

So I'm wondering if anyone else has been in this position. Is it likely that my sons adrenal glands will get back to normal or is a possiblility he will depend on steroids, god forbid, for the rest of his life. Are there any side effects of hydrocortisone that are not a side effect of prednisolone that I should be aware of? Is switching steroids like this normal and could he get any symptoms of withdrawl?

I don't think I can wait the 6 or so weeks until the endo appointment comes around so I will probably contact them long beforehand to clear up my worries but i'd appreciate any advice or reassurance if anyone has been, or is, in a similar position.

3 Replies

oldestnewest
  • You poor thing, there's nothing worse than having questions whirling round in your mind and yet no one to ask the answers :-(

    My daughter is 3. When she was 2.5, we were rushed into hospital as her bloods had come back to say her cortisol level was almost non existent and she was dangerously ill. This was her adrenal glands shutting down due to high steroid dose and maintenance prednisalone. I remember the fear. Awful!

    She wasn't taken off her pred as it was a dose sufficient enough to manage the adrenal insufficiency but we were given an injection kit to use in cases of high stress on her body. We were told that if she vomits or has a high temp then we need to increase her medication to cover the shock on her body.

    In the long term, they are hoping to reduce the pred and change her over to hydrocortisone too. Either is as good to manage the adrenals however the doses are different. I'm not fully clued up on hydrocortisone but I'm sure someone will be along soon to give you a bit more info on it's effects. As far as I know it has less side effects and is also a short release steroid therefore you have to take it a couple or three times a day whereas pred is just the once.

    Give the consultant you spoke to yesterday a call today and just ask them to explain briefly what this means for your son. Also they probably had a cortisol level, that maybe useful for you to know. You should be told how to manage adrenal insufficiency as it's quite complex. In the meantime, try having a look on the Addisons uk website. It's not exactly the same but Addisons is a condition where the adrenals stop working so it will give you a slight insight.

    Take Care and let us know how you get on.

    Lots of love, Emily x

  • Me again!!

    We were also told that hopefully the adrenals will recover in the long term as the steroids have merely made them sleepy. On a withdrawal program, they should gradually begin to walk up. But this will take considerable time. X

  • Hi,

    you may have seen in older posts that my son - 9 - has this - adrenal insufficiency - and is on daily hydrocortisone. He takes up to 10mg, usually 1/2 tablet am and then 1/4 after school and 1/4 at 6ish. At weekends he takes the 2nd tablet at lunchtime (but is not allowed to take it at school unless I come in and I am at work).

    I don't know about switching from pred to hydro. You probably know that pred is 'stronger' steriod so to speak than hydro so 5mg of hydro is a less amount of steriod than 5mg pf pred. If you search steriod conversion you can find a chart/table that tells you the equivalent amount.

    My son had symptoms of AI - fatigue, aches and pains, gettting lots of colds/illness for longer/tiredness - and the hydro really helps with the symptoms, so really the hydro is a massive help as it gives my son a better quality of life.

    Does your son have any symptoms? Perhaps not as he's been on pred.

    There are side effects, but hydro is apparently a much more close version to the natural steriod cortisol that is not being produced.

    We're told in time it should get better and I just hold onto that thought.

    The asthma and AI are treated kind of separately. Asthma for my son has not been good this winter.

    There is also a group on facebook - parents of adrenal insufficient children - which you have to join and I find it a really useful group ; mainly to read of similiar issues that their children face.

    It is a US group.

    Hope this helps for now.

You may also like...